Colorado, 2008

Tornado in Colorado, August 16, 2008

August 16, 2008 · NWS PUB · 1 event in 1 county or zone

A tornado occurred east of Mosca during the midafternoon. the tornado destroyed an unoccupied mobile home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A tornado occurred east of Mosca during the midafternoon. While there were few structures in that area...the tornado destroyed an unoccupied mobile home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 2:06 PM MST, 18 minutes earlier.

Area forecast discussion, Aug 16, 2:06 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT SAT AUG 16 2008

.SHORT TERM...
(TONIGHT THRU SUNDAY)
SHORT TERM DESK IS BUSY WITH SVR WX SO THIS WILL BE BRIEF...UPPER
LOW IS NOW CENTERED OVR NW COLORADO AND WILL CONTINUE TO SLOWLY
MOVE TO THE SE OVERNIGHT. HIGH POPS CONTINUE TO LOOK GOOD FOR THE
CWA ESPECIALLY THROUGH TOMORROW AFTERNOON. DESPITE MODEST
INSTABILITY...DIRECTIONAL SHEAR AND HELICITIES CONTINUE TO BE
GREAT DUE TO THE UPPER LOW...SO HAVE SEEN SOME STRONG STORMS THIS
AFTERNOON WITH GOOD ROTATION OVER THE SAN LUIS VALLEY...AND THESE
BANDS OF CONVECTION WILL CONTINUE TO ROTATE THRU THE ERN PLAINS
TONIGHT. ROSE

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

THE UPPER LOW WILL SLOWLY MOVER TO THE S AND E SUN NIGHT...AND
SHOULD EXIT THE STATE BY EARLY MON. HAVE TAPERED POPS SO THAT
SERN PLAINS...ESPECIALLY BACA COUNTY...WILL SEE A CHANCE OF MORE
PRECIP THRU MON AFTERNOON. WRAP AROUND MOISTURE SHOULD TAPER OFF
AFTER THAT. NEXT FEW DAYS WILL FEATURE IMPROVING CONDITIONS AS
A RIDGE BUILDS BEHIND THE DEPARTING LOW. WILL SEE JUST ISOLD TO
SCAT STORMS DURING THIS PERIOD WITH TEMPS CLIMBING BACK TO AROUND
CLIMBER OR HIGHER BY MID WEEK. NEXT SYSTEM WILL BEING A COLD FRONT
THRU BY FRI OR FRI NIGHT. HAVE GONE LARGELY WITH HPC POPS FOR THE
EXTENDED WHICH FEATURE AVERAGE CHANCES FOR PRECIP OVER THE REGION
BY THE END OF THE WEEK. ROSE

&&

.AVIATION...
MAIN AVN CONCERN WILL BE MVFR CIGS ASSOCIATED WITH THE UPPER LEVEL
LOW PRESSURE SYSTEM MOVING THROUGH THE STATE. WILL ALSO SEE SCT
TS CONTINUE THROUGH THIS EVENING...SOME OF WHICH COULD PRODUCE SOME
LOCALLY HEAVY RAIN AS WELL AS HAIL. GRADUALLY IMPROVING CONDITIONS CAN
BE EXPECTED ON SUN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR COZ072>089-093>099.

&&

28/44
Hazardous weather outlook, Aug 16, 6:10 AM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
710 AM MDT SAT AUG 16 2008

COZ058>089-093>099-171315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
710 AM MDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHERN
COLORADO TODAY.  THE MAIN CONCERN WITH THESE STORMS WILL BE THE
FLOOD POTENTIAL.  IN MOST AREAS...THE MAIN PROBLEM WILL BE URBAN AND
SMALL STREAM FLOODING.  HOWEVER...A FEW AREAS COULD SEE TRUE FLASH
FLOODING GIVEN THE ALREADY SATURATED SOILS AND THE AMOUNT OF
MOISTURE IN THE AIR.

DURING THE AFTERNOON AND EVENING HOURS...A FEW THUNDERSTORMS ON THE
PLAINS COULD BECOME SEVERE PRODUCING HAIL UP TO 1 INCH IN
DIAMETER...WIND GUSTS TO 60 MPH...HEAVY RAIN...AND FREQUENT
LIGHTNING.

ELSEWHERE...THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL UP TO
1/2 INCH IN DIAMETER...HEAVY RAIN...WIND GUSTS TO 50 MPH...AND
LIGHTNING.

SOME WET SNOW CLOUD FALL IN THE MOUNTAINS TODAY AND TONIGHT.  THIS
IS MOST LIKELY TO OCCUR ACROSS THE SAWATCH RANGE...THE MOSQUITO
RANGE AND PIKES PEAK.  HOWEVER...ALL OF THE MOUNTAINS WILL BE
SUSCEPTIBLE.  ELEVATIONS ABOVE 11000 FEET COULD SEE A FEW INCHES OF
WET SNOW ACCUMULATION BY SUNRISE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING
HEAVY RAINFALL WHICH WILL BE CAPABLE OF PRODUCING FLASH FLOODING
ARE EXPECTED SUNDAY AND SUNDAY NIGHT. ISOLATED TO SCATTERED
THUNDERSTORMS ARE THEN ANTICIPATED MONDAY WITH ISOLATED MAINLY
MOUNTAIN THUNDERSTORM PROJECTED FROM TUESDAY INTO FRIDAY.

THE PRIMARY METEOROLOGICAL THREATS FROM THE THUNDERSTORMS THROUGH
THE PERIOD WILL BE HEAVY RAIN...LIGHTNING...SMALL HAIL AND WIND
GUSTS TO 40 MPH AT TIMES.

IN ADDITION...LIGHT ACCUMULATING SNOW MAY BE NOTED OVER THE HIGHER
MOUNTAINS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE JUST ABOUT ANYWHERE IN SOUTHERN COLORADO THROUGH TONIGHT.

In the hours before

Local storm report, Aug 16, 1:40 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT SAT AUG 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             1 NNW CENTER            37.76N 106.12W
08/16/2008  M1.00 INCH       SAGUACHE           CO   PUBLIC

&&

MN
Local storm report, Aug 16, 1:53 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT SAT AUG 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             CENTER                  37.75N 106.11W
08/16/2008  E1.75 INCH       SAGUACHE           CO   PUBLIC

&&
Local storm report, Aug 16, 2:00 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT SAT AUG 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             MOSCA                   37.65N 105.88W
08/16/2008  M1.00 INCH       ALAMOSA            CO   TRAINED SPOTTER

&&

MN

The radar

The Pueblo radar (KPUX), 165 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Alamosa

When
August 16, 2:24 PM MST to 2:28 PM MST
Where
Alamosa County, 8.03 mi E of Mosca to 8.05 mi E of Mosca
Rating
EF1
Path length
0.25 mi
Path width
50 yd
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.628, -105.736

A brief tornado destroyed a mobile home in a rural area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123481.